The Peculiar Scale Economies of Lotto
The best-selling lottery game in the United States is lotto, a parimutuel game of long odds and large jackpots. Unlike in the other popular lottery games (numbers and instant). there is a strong tendency for per-capita lotto sales to increase with the size of the population base. The fact that the jackpot also tends to increase with population size is not a complete explanation, since the probability of winning tends to be inversely proportional to state population. our explanation for why the games are more successful in large states is that players tend to judge the likelihood of winning based on the frequency with which someone wins; then a larger state can offer a game at longer odds but the same perceived probability of winning as a smaller state.
(This abstract was borrowed from another version of this item.)
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Volume (Year): 83 (1993)
Issue (Month): 3 (June)
|Contact details of provider:|| Web page: https://www.aeaweb.org/aer/|
More information through EDIRC
|Order Information:||Web: https://www.aeaweb.org/subscribe.html|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Milton Friedman & L. J. Savage, 1948. "The Utility Analysis of Choices Involving Risk," Journal of Political Economy, University of Chicago Press, vol. 56, pages 279-279.
- Charles T. Clotfelter & Philip J. Cook, 1987. "Implicit Taxation in Lottery Finance," NBER Working Papers 2246, National Bureau of Economic Research, Inc.
- Katz, Michael L & Shapiro, Carl, 1985. "Network Externalities, Competition, and Compatibility," American Economic Review, American Economic Association, vol. 75(3), pages 424-440, June.
When requesting a correction, please mention this item's handle: RePEc:aea:aecrev:v:83:y:1993:i:3:p:634-43. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Jane Voros)or (Michael P. Albert)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.